Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 3, NWS Binghamton, NY
NWS Binghamton, NY issued this severe thunderstorm warning at May 1, 1997, 4:16 PM EDT for Luzerne County, Pennsylvania. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 1, 1997, 4:16 PM EDT (20:16 UTC)
- Expired
- May 1, 1997, 5:00 PM EDT
- In force
- 44 min
- Issued by
- NWS Binghamton, NY
- Area
- Whole counties
County Luzerne County, PA
The radar
The Binghamton radar (KBGM), 114 km from the middle of the area, began a volume at 20:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 1, 4:00 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Phillips Aaf/Abe, MD (KAPG), launched 12:00Z, 8.3 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 833 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 164 m²/s²
- 0-3 km storm-relative helicity
- 178 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KBGM 012018 RRA SVRBGM PAC079-012100- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BINGHAMTON NY 416 PM EDT THU MAY 1 1997 THE NATIONAL WEATHER SERVICE IN BINGHAMTON NY HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 500 PM EDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN NORTHEAST PENNSYLVANIA ...LUZERNE COUNTY DOPPLER RADAR INDICATED A THUNDERSTORM WITH HAIL AND WINDS IN EXCEES OF 58 MPH IN WESTERN LUZERNE COUNTY JUST NORTH OF SHICKSHINNY. THIS STORM WILL MOVE NORTHEAST TO NEAR DALLAS BY 430 PM...AND EXETER AND AVOCA BY 445 PM. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEjAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. JSW/MJ
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 2:34 PM EDT, 1 hour 42 minutes earlier.
Area forecast discussion, May 1, 2:34 PM EDT, 1 hour 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BINGHAMTON NY 215 PM EDT THU MAY 01 1997 CONVECTIVE TRENDS FINALLY WENT IN LINE W/ ADAP DATA AND REFOCUSED ACROSS NY CTYS INSTEAD OF PA. INTERESTING THAT ETA FRONTOGENETIC FORCING IS STGEST ALONG NRN PTNS OF FNT (NY). MGNL INSTAB STILL LIMITING FACTOR W/ STG STRT LINE WNDS MAIN THREAT. WEAK IMPULSE EARLIER SHOWN IN WATER VAPOR IMAGERY TRACKING ALONG TROF HAS LIFTED N INTO NY ATTM...ALTHO DIFFICULT TO DETECT. STREAMILINES SHOW TROF MAY BE ON THE MOVE AGN IN THE WAKE OF THE IMPULSE. WL NEED TO BREAK ZONES OUT W TO E FOR CONV DVLPMENT THIS EVE AS WELL AS 2ND DAY SYS. STG GRAD WNDS HAV YET TO MATERIALZE IN WRN AREAS AND WHILE POST FROPA GUSTS WL BE WELL INTO THE 30S WL ALLOW ADV TO EXPIRE AS MIXING POT SUBSIDES. STG CAA TNT W/ LOW CLDS THRU MIDNT. REMAINING LGT PCPN WL END AS NGM/ETA MDL SNDGS BOTH SHOW DRYING IN LL. WL CALL FOR SOME CLRING AFT MIDNT. SIMILAR TYPE SYS APPROACHES FRI NT. BEST ISENTROPIC LIFT IS N AND W OF AREA AS WRM FNT APPROACHES OVERNT. WL BIAS TIMING AND POPS FM W TO E. CONT THERMAL AND DIFF VORT ADV INTO SAT WL ALLOW FOR HIGH POPS THO BLO ADVERTISED. ZONES GONE. .BGM...NONE. PB
In the hours before
Special weather statement, May 1, 11:27 AM EDT, 4 hours 49 minutes before
NYZ009-015>018-022>025-012100- SPECIAL WEATHER STATEMENT - WIND ADVISORY NATIONAL WEATHER SERVICE BINGHAMTON NY 1130 AM EDT THU MAY 1 1997 ...THE NATIONAL WEATHER SERVICE CONTINUES A WIND ADVISORY THIS AFTERNOON FOR THE CENTRAL SOUTHERN TIER...FINGER LAKES AND NORTHERN ONEIDA COUNTY. STRONG SOUTH TO SOUTHWEST WINDS OF 20 TO 30 MPH WITH GUSTS TO 40 MPH CAN BE EXPECTED TODAY. THE WINDS WILL STEADILY INCREASE THIS AFTERNOON AND SHIFT FROM A SOUTH TO SOUTHWESTELY DIRECTION. THE STRONG WINDS COULD RESULT IN SOME DOWNED TREE LIMBS AND POWER OUTAGES...AND MAY ALSO BE A HAZARD FOR MOTORISTS TRAVELING IN HIGH PROFILE VEHICLES. THESE WINDS ARE ASSOCIATED WITH A STRONG STORM SYSTEM MOVING THROJUGH SOUTHERN ONTARIO TODAY. A COLD FRONT ASSOCIATED WITH THIS STORM SYSTEM WILL MOVE FROM WEST TO EAST ACROSS THE REGION THIS AFTERNOON. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE SOURCE OF WEATHER INFORMATION FOR UPDATES. PB
Special weather statement, May 1, 11:30 AM EDT, 4 hours 46 minutes before
NYZ009-015>018-022>025-012100- SPECIAL WEATHER STATEMENT - WIND ADVISORY NATIONAL WEATHER SERVICE BINGHAMTON NY 1130 AM EDT THU MAY 1 1997 ...THE NATIONAL WEATHER SERVICE CONTINUES A WIND ADVISORY THIS AFTERNOON FOR THE CENTRAL SOUTHERN TIER...FINGER LAKES AND NORTHERN ONEIDA COUNTY. STRONG SOUTH TO SOUTHWEST WINDS OF 20 TO 30 MPH WITH GUSTS TO 40 MPH CAN BE EXPECTED TODAY. THE WINDS WILL STEADILY INCREASE THIS AFTERNOON AND SHIFT FROM A SOUTH TO SOUTHWESTELY DIRECTION. THE STRONG WINDS COULD RESULT IN SOME DOWNED TREE LIMBS AND POWER OUTAGES...AND MAY ALSO BE A HAZARD FOR MOTORISTS TRAVELING IN HIGH PROFILE VEHICLES. THESE WINDS ARE ASSOCIATED WITH A STRONG STORM SYSTEM MOVING THROUGH SOUTHERN ONTARIO TODAY. A COLD FRONT ASSOCIATED WITH THIS STORM SYSTEM WILL MOVE FROM WEST TO EAST ACROSS THE REGION THIS AFTERNOON. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE SOURCE OF WEATHER INFORMATION FOR UPDATES. PB
Special weather statement, May 1, 11:45 AM EDT, 4 hours 31 minutes before
NYZ009-018-036-037-044>046-055>057-062- PAZ038>040-043-044-047-048-012200- SPECIAL WEATHER STATEMENT - THUNDERSTORM POTENTIAL NATIONAL WEATHER SERVICE BINGHAMTON NY 1145 AM EDT THU MAY 1 1997 ...STRONG GUSTY WINDS POSSIBLE IN THUNDERSTORMS TODAY... A COLD FRONT WILL MOVE ACROSS THE TWO STATE AREA THIS AFTERNOON WITH THUNDERSTORMS DEVELOPING AHEAD OF IT. STRONG WINDS MAY ACCOMPANY THE THUNDERSTORMS...ESPECIALY ACROSS THE SUSQUEHANNA REGION...WESTERN CATSKILLS AND NORTHEAST PENNSYLVANIA. WINDS IN THUNDERSTORMS MAY EXCEED 50 MPH WITH HEAVY DOWNPOURS AND SMALL HAIL. THE THUNDERSTORMS THAT DEVELOP EARLY THIS AFTERNOON WILL MOVE EAST OF THE CATSKILLS AND POCONOS BY THIS EVENING FOLLOWED BY SHARPLY COLDER AIR OVERNIGHT. IF YOU WILL BE OUTSIDE TODAY...BE ON THE LOOKOUT FOR THREATENING WEATHER. GET INSIDE TO A SAFE PLACE QUICKLY IF THUNDERSTORMS APPROACH YOUR AREA. THE NATIONAL WEATHER SERVICE WILL MONITOR TODAYS WEATHER SITUATION CLOSELY AND ISSUE WATCHES OR WARNINGS IF NEEDED. SHORT TERM FORECASTS WILL DETAIL THE MOVEMENT OF THUNDERSTORMS WHICH DEVELOP. FOR THE LATEST UPDATES...MONITOR NOAA WEATHER RADIO OR YOUR FAVORITE SOURCE OF LOCAL WEATHER INFORMATION...OR VISIT OUR INTERNET HOME PAGE AT HTTP://SAC/WBGM.NOAA.GOV/ PB
Special weather statement, May 1, 11:51 AM EDT, 4 hours 25 minutes before
NYZ009-018-036-037-044>046-055>057-062- PAZ038>040-043-044-047-048-012200- SPECIAL WEATHER STATEMENT - THUNDERSTORM POTENTIAL NATIONAL WEATHER SERVICE BINGHAMTON NY 1145 AM EDT THU MAY 1 1997 ...STRONG GUSTY WINDS POSSIBLE IN THUNDERSTORMS TODAY... A COLD FRONT WILL MOVE ACROSS THE TWO STATE AREA THIS AFTERNOON WITH THUNDERSTORMS DEVELOPING AHEAD OF IT. STRONG WINDS MAY ACCOMPANY THE THUNDERSTORMS...ESPECIALY ACROSS THE SUSQUEHANNA REGION...WESTERN CATSKILLS AND NORTHEAST PENNSYLVANIA. WINDS IN THUNDERSTORMS MAY EXCEED 50 MPH WITH HEAVY DOWNPOURS AND SMALL HAIL. THE THUNDERSTORMS THAT DEVELOP EARLY THIS AFTERNOON WILL MOVE EAST OF THE CATSKILLS AND POCONOS BY THIS EVENING FOLLOWED BY SHARPLY COLDER AIR OVERNIGHT. IF YOU WILL BE OUTSIDE TODAY...BE ON THE LOOKOUT FOR THREATENING WEATHER. GET INSIDE TO A SAFE PLACE QUICKLY IF THUNDERSTORMS APPROACH YOUR AREA. THE NATIONAL WEATHER SERVICE WILL MONITOR TODAYS WEATHER SITUATION CLOSELY AND ISSUE WATCHES OR WARNINGS IF NEEDED. SHORT TERM FORECASTS WILL DETAIL THE MOVEMENT OF THUNDERSTORMS WHICH DEVELOP. FOR THE LATEST UPDATES...MONITOR NOAA WEATHER RADIO OR YOUR FAVORITE SOURCE OF LOCAL WEATHER INFORMATION...OR VISIT OUR INTERNET HOME PAGE AT HTTP://SAC/WBGM.NOAA.GOV/ PB
Special weather statement, May 1, 3:53 PM EDT, 23 minutes before
NYZ057-062-PAZ044-047-048-040-020200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 353 PM EDT THU MAY 01 1997 ...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 1000 PM EDT... THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH EFFECTIVE UNTIL 1000 PM EDT THURSDAY FOR THE FOLLOWING COUNTIES: DELAWARE NY... SULLIVAN NY... LACKAWANNA PA... LUZERNE PA... PIKE PA... WAYNE PA... SEVERE THUNDERSTORMS PRODUCE LARGE DAMAGING HAIL 3/4 OF AN INCH IN DIAMETER OR LARGER...DAMAGING THUNDERSTORM WINDS OF 58 MPH OR GREATER AND DANGEROUS CLOUD TO GROUND LIGHTNING. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. GET TO A SAFE PLACE OF SHELTER IMMEDIATELY IF YOU ARE CAUGHT IN THE OPEN. STAY OFF THE PHONE AND KEEP AWAY FROM WINDOWS. LIGHTNING IS A KILLER IN THESE STORMS. DO NOT SEEK SHELTER UNDER TREES AND GET OUT OF OPEN AREAS. ONCE AGAIN...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 1000 PM EDT. JSW
Special weather statement, May 1, 3:55 PM EDT, 21 minutes before
NYZ057-062-PAZ044-047-048-040-020200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 353 PM EDT THU MAY 01 1997 ...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 1000 PM EDT... THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH EFFECTIVE UNTIL 1000 PM EDT THURSDAY FOR THE FOLLOWING COUNTIES: DELAWARE NY... SULLIVAN NY... LACKAWANNA PA... LUZERNE PA... PIKE PA... WAYNE PA... SEVERE THUNDERSTORMS PRODUCE LARGE DAMAGING HAIL 3/4 OF AN INCH IN DIAMETER OR LARGER...DAMAGING THUNDERSTORM WINDS OF 58 MPH OR GREATER AND DANGEROUS CLOUD TO GROUND LIGHTNING. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. GET TO A SAFE PLACE OF SHELTER IMMEDIATELY IF YOU ARE CAUGHT IN THE OPEN. STAY OFF THE PHONE AND KEEP AWAY FROM WINDOWS. LIGHTNING IS A KILLER IN THESE STORMS. DO NOT SEEK SHELTER UNDER TREES AND GET OUT OF OPEN AREAS. ONCE AGAIN...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 1000 PM EDT. JSW
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.